Minerva

Minerva

BMJ 2012; 344 doi: http://dx.doi.org/10.1136/bmj.e1194 (Published 22 February 2012) Cite this as: BMJ 2012;344:e1194
  1. Eleanor M Phillips, fourth year medical student1,
  2. C Kirwan, national oncoplastic breast fellow2,
  3. Sharon Melmore, specialist registrar in histopathology3,
  4. L Chagla, consultant breast and general surgeon, 3
  1. 1Medical School, University of Sheffield, Sheffield
  2. 2Education and Research Centre, University Hospital of South Manchester, Manchester M23 9LT, UK
  3. 3Burney Breast Unit, St Helens Hospital, St Helens
  1. cliona.kirwan{at}manchester.ac.uk

A 76 year old woman had a longstanding erythematous eczematous rash in her left axilla that was unresponsive to topical steroids. Punch biopsy showed extramammary Paget’s disease. This is a neoplastic skin condition found covering apocrine glands, commonly in the anogenital region, and sometimes associated with underlying malignancy. Our patient had ipsilateral breast cancer. Both lesions responded in part to an aromatase inhibitor before surgical excision. Lesions can reappear up to 15 years after initial treatment. A hallmark of the disease is the presence of Paget’s cells—large intraepithelial cells with copious clear cytoplasm, large nucleus, and prominent nucleolus found in isolation or small clusters, stained with cytokeratin 7.

Notes

Cite this as: BMJ 2012;344:e1194

Footnotes

  • Patient consent obtained.